Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 20, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 9, 2004, 7:23 PM EDT for Lancaster County, Pennsylvania. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 7:23 PM EDT (23:23 UTC)
- Expired
- May 9, 2004, 8:15 PM EDT
- In force
- 52 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Lancaster County, PA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 831 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCTP 092323
SVRCTP
PAC071-100015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
721 PM EDT SUN MAY 9 2004
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 815 PM EDT
* AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF GAP TO
6 MILES WEST OF MILLERSVILLE...MOVING SOUTHEAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
STRASBURG AND SAFE HARBOR AROUND 730 PM EDT...
SMITHVILLE AROUND 740 PM EDT...
QUARRYVILLE AROUND 750 PM EDT...
BETHEL AROUND 800 PM EDT...
WAKEFIELD AROUND 805 PM EDT...
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. THE SAFEST PLACE TO BE DURING A
SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
THIS STORM IS CAPABLE OF PRODUCING LARGE HAIL. HAIL UP TO ONE INCH
IS EXPECTED TO FALL. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO
A SUBSTANTIAL SHELTER.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCED WARNING.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE.
LAT...LON 4012 7591 4005 7614 3998 7648 3974 7621
3974 7605 3996 7601
LAMBERT/GARTNER/CRUZ
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:15 PM EDT, 4 hours 8 minutes earlier.
Area forecast discussion, May 9, 3:15 PM EDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT SUN MAY 9 2004 .SHORT TERM... CONVECTION NOW FIRING ALONG LINGERING BOUNDARY FROM PREVIOUS CONVECTION LAST NIGHT. OTHERWISE...CAP KEEPING ELSEWHERE QUIET FOR NOW. ANTICIPATE SCATTERED TSTORMS TO DEVELOP LATE THIS AFTERNOON AND PERSIST INTO THE EVENING...WITH ISOLATED STRONG TO SEVERE STORMS NOT OUT OF THE QUESTION. SOME PLACES WILL ALSO PICK UP A QUICK 0.5-1.0 INCHES OF RAIN AS HEAVIER STORMS MOVE THROUGH. BOUNDARY REMAINS IN PLACE OVERNIGHT AND NEXT WEAK IMPULSE IN MID LEVELS ARRIVES EARLY TOMORROW AND TRACKS ACROSS THE NORTHERN TIER. AFTER A CHANCE FOR SHOWERS/TSTORMS LATER TONIGHT...SCATTERED CONVECTION WILL RE-FIRE DURING THE MORNING AND AFTERNOON...MAINLY ACROSS THE NORTHERN HALF OF CWA. COULD AGAIN SEE A FEW STRONGER STORMS TOMORROW AS SURFACE INSTABILITY REMAINS HIGH. CENTRAL PA WILL THEN REMAIN IN THE WARM SECTOR WITH TEMPS ABOVE NORMAL FOR SEVERAL DAYS WITH A CHANCE OF AN AFTERNOON/EVENING THUNDERSTORM POSSIBLE JUST ABOUT EACH DAY. .LONG TERM... BERMUDA HIGH DEVELOPS AS THE WEEK WEARS ON...KEEPING WARMER AIR IN PLACE ALONG WITH MOIST SOUTHERLY FLOW FEEDING UP THE WEST SIDE OF THE APPALACHIANS. THIS WILL KEEP MENTION OF A LOW CHANCE FOR DAILY TSTORMS MAINLY IN THE WESTERN COUNTIES AND TERRAIN COUNTIES OF CENTRAL PA. SE COUNTIES WILL HAVE LESSER CHANCE OF SHOWERS...AND WILL NOT MENTION AS POPS AROUND 20 EACH AFTERNOON. LATE IN THE PERIOD...A FRONT WILL DROP DOWN FROM THE NORTH BRINGING A BETTER CHANCE FORE MORE WIDESPREAD RAIN FRI INTO SAT BEFORE COOLER AND DRIER AIR ARRIVES DURING SUNDAY. RXR && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 60 86 64 84 / 40 30 10 20 WILLIAMSPORT 59 84 60 82 / 30 40 30 40 BRADFORD 56 80 57 71 / 30 40 30 40 JOHNSTOWN 60 80 61 73 / 20 30 30 40 ALTOONA 59 84 62 80 / 20 30 10 20 STATE COLLEGE 58 82 61 79 / 20 30 10 20 SELINSGROVE 58 84 60 80 / 40 30 10 20 LANCASTER 59 83 61 82 / 40 30 10 20 YORK 60 86 63 82 / 30 30 10 20 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
Hazardous weather outlook, May 9, 5:35 AM EDT, 13 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 535 AM EDT SUN MAY 9 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-091126- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 535 AM EDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: 1 TO 2 INCHES OF RAIN HAS FALLEN OVERNIGHT ALONG THE NORTHERN TIER OF PENNSYLVANIA...PROMPTING THE ISSUANCE OF A FLOOD WATCH IN THIS AREA. IF SHOWERS AND THUNDERSTORMS PERSIST OVER THIS AREA...A FLASH FLOOD WARNING COULD BE ISSUED LATER THIS MORNING. A WARM FRONT WILL PUSH INTO CENTRAL PENNSYLVANIA LATER TODAY...ACCOMPANIED BY ADDITIONAL SHOWERS AND THUNDERSTORMS. A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR LARGE HAIL BETWEEN LATE MORNING AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
In the hours before
Special weather statement, May 9, 3:36 PM EDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 336 PM EDT SUN MAY 9 2004 PAZ056-057-092030- DAUPHIN-PERRY- 336 PM EDT SUN MAY 9 2004 ...A STRONG THUNDERSTORM WILL AFFECT DAUPHIN COUNTY AND THE NORTHEAST CORNER OF PERRY COUNTY THROUGH 430 PM... AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES TO THE NORTH OF MILLERSTOWN ...MOVING TO THE EAST SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR LIVERPOOL...MONTGOMERY FERRY...AMITY HALL...AND DUNCANNON AROUND 350 PM...MILLERSBURG AROUND 355 PM...ELIZABETHVILLE... BERRYSBURG...AND MARYSVILLE AROUND 405 PM...DEHART DAM AND LYKENS AROUND 415 PM. A 10 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO BRIEFLY POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, May 9, 7:15 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 715 PM EDT SUN MAY 9 2004 PAZ066-100015- LANCASTER- 715 PM EDT SUN MAY 9 2004 ...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LANCASTER COUNTY EARLY THIS EVENING... AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO STRONG THUNDERSTORMS...ONE 7 MILES EAST OF NEW HOLLAND...AND THE SECOND NEAR COLUMBIA...BOTH STORMS WERE MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR GAP AROUND 720 PM AND CHRISTIANA AROUND 725 PM AND WILLOW STREET AT 735 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS.
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:09 PM EDT | Severe Thunderstorm Warning | CTP | York | 51 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.